Clear the Air: The deadly effects of carbon monoxide

SEA05FA090

ePilot logo  
AOPA Air Safety Foundation

Clear the Air: The deadly effects of carbon monoxide

Carbon monoxide (CO) gas is odorless and tasteless, but if a pilot breathes it in high concentrations or for extended periods of time, it can be deadly. On April 30, 2005, the pilot of a Cessna 170 died after succumbing to the effects of CO poisoning.

On the day of the accident, the pilot departed Vancouver, Washington, and flew to Spangle, Washington, for a class reunion. On the return trip, he stopped in Pullman and had the fuel tanks topped off. He departed Pullman en route to Vancouver. At 7 p.m. local time, the Cessna was level at 6,500 feet, about eight nautical miles north of Hood River, Oregon. He flew parallel to the Columbia River toward the Battle Ground VOR, but veered to the north, away from Vancouver. At 7:56 p.m., the Cessna was tracked on a southerly heading. Radar showed the airplane completing several meandering 360-degree turns as it progressed south toward the Columbia River. At 8:11 p.m., the last radar return showed the Cessna at 100 feet, near the accident site.

The Cessna was built in 1953, and the most recent annual inspection was completed in February 2005. The airplane was found with the cabin heat control set to the "on" position. Exhaust residue was found on the forward side of the firewall around the heater valve. The muffler was found cracked around its entire circumference, just aft of the forward flange.

The NTSB determined the cause of this accident was the pilot's inability to control the airplane because of his incapacitation caused by carbon monoxide poisoning from a deteriorated exhaust muffler. A contributing factor was the inadequate annual inspection by maintenance personnel.

According to the FAA's Civil Aeromedical Institute (CAMI), pilots can begin to experience the effects of CO poisoning when their hemoglobin is saturated with as little as 10 percent CO. It was found that the accident pilot's saturation level was 50 percent at the time of the accident.

Symptoms of CO poisoning include headache, tingling feeling in the fingertips, drowsiness, and dizziness. If you experience these symptoms while using the cabin heater, you should suspect CO poisoning. Turn off the heater, open the air vents, land as soon as possible, and seek treatment if the symptoms persist after landing.

For more information about CO poisoning and how to prevent it, read the FAA's Advisory Circular, Carbon Monoxide Contamination in Aircraft - Detection and Prevention.


Accident reports can be found in ASF's accident database.


Return to the ePilot accident report main page.


Posted Thursday, March 30, 2006 2:38:46 PM